Jump to content

chemo question

Oncology   (2,625 Views 11 Comments)
by ntigrad ntigrad (Member) Member

1,682 Profile Views; 65 Posts

I am a PN student doing my Hospice/Home Health rotation this week. I met a patient who has colon cancer and has just about finished with her chemotherapy. But up until now, she has experienced a reaction to it that the other nurse I was with couldn't figure out. Has anyone had a chemo pt who has weird sensations in the fingertips? This lady says that to her, when she would rub her fingers together, it felt like she had sugar caked on them, but no one else could feel it. Her skin was smooth. What do you think that was? I know it was a reaction to the chemo, but can anybody tell me anything else about it?

Thanks!

Jill

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

693 Posts; 7,118 Profile Views

Peripheral neuropathy is a side effect of many chemo drugs, and that was my first thought of the sensation as she described it. Most often, patients describe the sensation of the limbs or digits "feeling asleep" or "like electric shocks" when touching things, but it can be different for some people. My second thought is that some of the drugs, especially one that is used for colon ca, can cause severe cracking and bleeding of the hands and feet. Usually that happens within the first couple months of treatment. She may be experiencing a variation of that symptom, even though her hands feel smooth to your touch.

Share this post


Link to post
Share on other sites

caroladybelle is a BSN, RN and specializes in Oncology/Haemetology/HIV.

5,486 Posts; 29,604 Profile Views

I agree with Jemb - peripheral neuropathy is common w/many chemos.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

44 Posts; 2,057 Profile Views

Vote #3 for peripheral neuropathy!

I had a patient who had peripheral neuropathy and told me that he felt like he had saran wrap on his feet. Similar?

Peripheral neuropathy is dose limiting for a lot of chemotherapies. Be sure that you report it if she's going to get more cycles.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

436 Posts; 7,975 Profile Views

Vincristine is a prime chemotherapy culprit causing peripheral neuropathy.

Also need to remember to assess and address bowel function since patients who have pn often also have decreased bowel motility/constipation/neurological induced urge to defecate.

Yes, should document and report the quality, location and severity of sensations.

I often ask about ability to button/unbutton clothing-if they have problems buttoning, it is usually pretty bad.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

65 Posts; 1,682 Profile Views

Thank you all for your replies! Fortunately, this pt is off chemo now and says the problems are going away. She crochets doilies with each grandchild's name crocheted into them and puts them away to be given on their wedding day, and she's been thinking about starting up again!

Share this post


Link to post
Share on other sites

renerian is a BSN, RN and specializes in MS Home Health.

5,693 Posts; 15,266 Profile Views

Yes this does happen frequently with chemotherapy. Dr. needs to know as it is changing her nerves. Permanent side effect...never seen it reverse.

renerian

Share this post


Link to post
Share on other sites

renerian is a BSN, RN and specializes in MS Home Health.

5,693 Posts; 15,266 Profile Views

Must have gotten it early.......hmmmmmmm. Can be dose specific.......

renerian

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×